Alert archive / Montana / Red Flag Warnings in 2013

Red Flag Warning 6, NWS Missoula, MT

August 15, 201310 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 15, 2013, 12:31 PM MDT for 10 counties in Montana. It took effect at Aug 16, 2013, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2013, 12:31 PM MDT (18:31 UTC)
In effect from
Aug 16, 2013, 12:00 PM MDT
Expired
Aug 16, 2013, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Lewis and Clark County, MT, Madison County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 122 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2680 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WWUS85 KMSO 151831
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1231 PM MDT THU AUG 15 2013

MTZ108>111-161215-
/O.NEW.KMSO.FW.W.0006.130816T1800Z-130817T0300Z/
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
1231 PM MDT THU AUG 15 2013

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY ACROSS THE EAST LOLO...
BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT
FROM NOON TO 9 PM MDT FRIDAY. 

* WINDS: 10 TO 20 MPH WITH FREQUENT GUSTS TO 30 MPH.

* MINIMUM HUMIDITY: 5 TO 14 PERCENT.

* HAINES: HIGH (6)

* TIMING: CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP DURING THE
  AFTERNOON WHEN A CULMINATION OF GUSTY WINDS...VERY LOW HUMIDITY
  READINGS AND HIGH HAINES WILL OCCUR. THESE EXTREME READINGS WILL
  LAST THROUGH THE AFTERNOON AND INTO THE EARLY EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED
WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL
SIGNIFICANTLY INCREASE FIRE DANGER.

&&

$$
2 follow-up statements
000 
WWUS85 KMSO 161027
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
427 AM MDT FRI AUG 16 2013

MTZ108>111-170300-
/O.CON.KMSO.FW.W.0006.130816T1800Z-130817T0300Z/
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
427 AM MDT FRI AUG 16 2013

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE EAST
LOLO...BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING. 

* WINDS: 10 TO 20 MPH WITH FREQUENT GUSTS TO 30 MPH.

* MINIMUM HUMIDITY: 5 TO 14 PERCENT.

* HAINES: HIGH (6)

* TIMING: CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP DURING 
  THE AFTERNOON WHEN A CULMINATION OF GUSTY WINDS...VERY LOW 
  HUMIDITY READINGS AND HIGH HAINES WILL OCCUR. THESE EXTREME 
  READINGS WILL LAST THROUGH THE AFTERNOON AND INTO THE EARLY 
  EVENING HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED
WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL
SIGNIFICANTLY INCREASE FIRE DANGER.

&&

$$
811 
WWUS85 KMSO 170251
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
851 PM MDT FRI AUG 16 2013

MTZ108>111-170400-
/O.EXP.KMSO.FW.W.0006.000000T0000Z-130817T0300Z/
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
851 PM MDT FRI AUG 16 2013

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR THE
EAST LOLO...BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST
BEAVERHEAD...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 15, 3:45 AM MDT, 8 hours 46 minutes earlier.

Area forecast discussion, Aug 15, 3:45 AM MDT, 8 hours 46 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
345 AM MDT Thu Aug 15 2013

.DISCUSSION...
Today through Friday...A very warm, dry ridge of high pressure
will reside over north-central Idaho and western Montana during
the period. A subtle shift to the east by the ridge on Friday will
open up a southwest flow aloft where some limited moisture could
offer a thunderstorm or two across the Idaho Panhandle and
northwest Montana later in the afternoon and evening. Otherwise,
conditions will be quite dry and warm, especially warm today.

Saturday...The ridge will continue to flatten out and move to the
east allowing a southwesterly flow and a shortwave to move in.
There isn't a lot of moisture with this, though there will be just
enough instability to help kick off a few thunderstorms for
Locations of Missoula south, including Idaho, and light rain-
showers north of Missoula.

For the the start of the week, Models suggestion a week system
moving into the region from the southwest, that could bring a few
scattered thunderstorms. At this time mainly southwestern Montana
and Lemhi County will be affected. Temperatures will be around
normal for this time of the year for the majority of the Northern
Rockies next week.

&&

.AVIATION...Conditions will be favorable for aviation operations
with virtually clear skies. However, smoke from area wildfires
could be the fly in the ointment, potentially limiting visibility
if fire behavior increases significantly.

&&

.FIRE WEATHER...A very warm, dry day today will followed by a few
breezy days (Friday and Saturday). Conditions may be approaching
critical levels across the Lolo, Bitterroot, and Beaverhead-
Deerlodge National Forests on Friday where afternoon humidities
will be in the low teens (some single digits) with increasing
afternoon winds, and a Haines Index of 6 (HIGH).

Fire behavior could remain quite active across the Beaverhead-
Deerlodge N.F. on Saturday where humidities will remain quite low
and west winds will be gusting from the west.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING from Noon MDT /11 AM PDT/ today to 9 PM MDT /8
     PM PDT/ Friday Eastern Lemhi County...Southern Clearwater
     Mountains...Western Lemhi County.

&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

Nearby

Red Flag Warnings in Montana, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.